question-icon

Does intake of Valium help in treating insomnia?

default
Posted on Fri, 6 May 2016
Question: Hi Doctor. Having horrible insomnia. Have been awake as we speak for over 60 hours. Currently not taking any sleep medication. Was on .5 Klonopin/ 5 mg Valium for 3 years weaned off in September over a three month period. Wondering if taking a valium to get through this horrible stretch would blow up the long painful taper I already completed, but also worried that another sleepless night might do more damage


Thank you for your advice. I will abstain from the Valium, don't want any reminder of the withdrawals. The Trazodone had unpleasant side effects for me. At 25 mg was OK, but anything more gave me restless legs and priaprism. The hydroxyzene (spelling?) Was ineffective. Very frustrating, I had total thyroidectomy four years ago and I think it is the Synthroid that is causing the heart palpitations and anxiety. Catch 22.


Thank you
doctor
Answered by Dr. Alexander H. Sheppe (17 minutes later)
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

I'm sorry you're having such bad insomnia. This is certainly not good for you, as you know! Rather than taking Valium, which would indeed ruin your taper, I would take 50mg additional Trazodone at night. This generally works for most people. If the additional 50mg doesn't work, consider an additional 25mg on top of that. But you really need to visit your prescribing doctor to tackle this issue, as sleep deprivation to this level can have severe effects.

Let me know if I can assist you further.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Followup

Detailed Answer:
In that case, you could try Benadryl. It's a bit stronger than Hydroxyzine. Another option is Melatonin, over the counter, up to 10mg a night. I hope one of these works!

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2240 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Does intake of Valium help in treating insomnia?

Brief Answer: Consultation Detailed Answer: Hello, and thanks for your question. I'm sorry you're having such bad insomnia. This is certainly not good for you, as you know! Rather than taking Valium, which would indeed ruin your taper, I would take 50mg additional Trazodone at night. This generally works for most people. If the additional 50mg doesn't work, consider an additional 25mg on top of that. But you really need to visit your prescribing doctor to tackle this issue, as sleep deprivation to this level can have severe effects. Let me know if I can assist you further. In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers